Are you considering a new diet or supplement? Here’s what you need to know before you start taking a new supplement or starting a new diet.
Here’s the most important principle to recognize: You are unique! This means there is no one size fits all approach to health and healing. You know what else it means?
You are your best health advocate and the only one who lives in your body, so you know what feels and works best for you. The more you learn to listen to and trust your body, the more you will be guided well by its signals.
Some people like to experiment with diets, remedies, and supplements, while others (for very good reasons) require guidance from a doctor, nutritionist, or other health practitioner. Make sure you research the foods and supplements you’re considering and always listen to your body. If you have a gut feeling or something you take makes you feel unwell, stop, listen, and investigate why. Know that several things can happen when you start consuming something new. I’ll cover some of the things in a series of posts over the next couple of days.
You may kick off a detox reaction in your body. Commonly called “die-off” or a “Herxheimer reaction,” this is a very common response to starting a healthier diet or a new supplement that helps your body heal. It happens because pathogens, bad bacteria, and yeast die off and cause a variety of uncomfortable symptoms like gas, bloating, headaches, constipation, diarrhea, body odor, acne, fatigue, and more.
How Can You Tell if it’s Detox/Die-Off or Something that Doesn’t Work for You?
You can generally tell it’s die-off if you feel better in some ways, even though you’re having other uncomfortable symptoms; for example, if you’re sleeping much better or finding your discomfort alleviated in other ways. The key is, if the die-off symptoms are painful or uncomfortable, back off and listen to your body or seek support from a practitioner.
Early in my recovery, I had so many different symptoms that it was hard to decipher which were signs of healing and which were signs that something wasn’t working for me. I remember when I started taking methyl B12, for example. I had just started studying epigenetics and was working to correct my methylation status. Methylation is a process that happens billions of times in your body and helps keep important systems functioning properly, like digestion, hormones, the nervous system, sleep cycles, moods, and more.
I began to have tingling symptoms in my mouth and a feeling of cold handcuffs around my wrists and ankles. Thankfully, at this point, I was aware of something called “startup symptoms.” This isn’t die-off. It’s when your body starts functioning in ways it wasn’t able to before. As things start working again, you may feel symptoms. My nerves were healing. And things were starting to work again. Had I not known that, I may have become scared that the B12 wasn’t right for me.
Children with autism who start getting methyl B12 shots have been known to bite things because the nerves in their mouth are healing and they experience a tingling effect. The tingling can be uncomfortable, but it’s a sign that the nerves are healing.
I’ve even had clients who had lost all feeling in a limb and started taking B12. Their first symptom was pain! That would make anyone think it was time to stop, but after talking through the symptoms, it was clear that their nerves were healing. After a few weeks, feeling would return to the limb.
Some clients recovering from addiction and starting a healing diet have experienced pain, particularly digestive pain and joint pain. As we assessed symptoms, it was clear this was the body’s natural processes starting up again. Without the adrenaline of their addictions, the body was free to feel and heal.
It’s helpful to be aware of potential start-up symptoms you might experience with a new remedy, diet, or supplement—because everyone is different, you can seek guidance from a practitioner or an online source that a trusted expert recommends.
Unmasking Another Deficiency
My client Jenni called me in a panic. She had just started taking magnesium supplements and woke up with a terrible headache (left-sided) that seemed to be concentrated in her eye area. Her left eye was also very red and watery. “What could be happening? Should I stop taking it?”
After assessing Jenni’s health history, it was clear she was deficient in magnesium. However, she also had the signs of vitamin B6 deficiency. Vitamin B6 is an important co-factor of magnesium. It’s responsible for good moods and memory, nerve health, adrenal health, energy, vitality, and fat and protein metabolism.
A deficiency could show up as: ADD, overwhelm, depression, fatigue, anxiety, poorly managed diabetes, dementia, autonomic dysfunction (dizziness, fainting, orthostatic intolerance, exercise intolerance), to name a few.
Some people function just fine or with low-level symptoms that they can’t put their finger on until they take magnesium. Getting the right amount of magnesium without enough of its co-factor, B6, could create new symptoms!
This can be true with other supplements as well, like taking methyl folate (active folate) when you have a vitamin B12 deficiency.
So how do you tell? First, it’s important to listen to your body. And only add one new thing at a time, especially if you’re highly sensitive! This gives you a chance to learn the language of the new food/remedy/supplement and assess what may be happening. Whenever you change something, a response may occur in the body and it’s important not to panic. Listen, ask your body, assess the situation. If you are still confused, ask your practitioner.
For Jenni, we added in the ratio of B6 to match the magnesium she was taking and within a few days, she called to say she felt better than she had in a decade!
Latest posts by Heather Dane (see all)
- Listening to Your Gut and Heart - April 24, 2019
- Breaking Through Resistance: Following Creative Energy - April 16, 2019
- Love Intuition: Follow the Energy to True Love - April 10, 2019